Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
-
J Korean Surg Soc. 2013 Aug;85(2):58-62. English. Original Article. https://doi.org/10.4174/jkss.2013.85.2.58
Kones O , Dural AC , Gonenc M , Karabulut M , Akarsu C , Gok I , Bozkurt MA , Ilhan M , Alis H .
Department of General Surgery, Bakirkoy Dr. Sadi Konuk Training and Research Hospital, Istanbul, Turkey. cemdural@hotmail.com
Department of General Surgery, Pervari Public Hospital, Siirt, Turkey.
Department of Trauma and Emergency, Istanbul University School of Medicine, Istanbul, Turkey.
Abstract

PURPOSE: Although spontaneous intramural hematomas of the gastrointestinal tract are very rare, they may be observed with the use of oral anticoagulant, though less frequently in cases of hematological malignancy and other bleeding disorders. Cases diagnosed as spontaneous intramural hematoma have been assessed in our clinic. METHODS: The cases, which were diagnosed as spontaneous intramural hematoma in the gastrointestinal tract (SIHGT) following anamnesis, physical examination, biochemical, radiological and endoscopic findings from July 2008 to July 2012, have been assessed retrospectively. RESULTS: Seven out of 13 cases were women and the mean age was 65.1 years (34 to 82 years). The most frequent complaint on admission was abdominal pain. The most frequent location of SIHGT was the ileum (n = 8). Oral anticoagulant use was the most common cause of etiology (n = 12). In 10 cases, International normalized ratio values were higher than treatment range (2 to 3, where mechanical valve replacement was 2.5 to 3.5) and mean value was 7.6 (1.70 to 23.13). While 12 cases were discharged without problems with medical treatment, one case with acute myeloid leukemia died in the intensive care unit following cerebrovascular attack. CONCLUSION: Spontaneus bleeding and hematomas that may arise in connection with bleeding diathesis may be fatal in cases with long-term oral anticoagulant treatment and insufficient follow-up. In management of these cases, it may be necessary to arrange conservative follow up and/or initialize low molecular weight heparin, and administer vitamin K as well as replace blood products and coagulation factors when indicated.

Copyright © 2019. Korean Association of Medical Journal Editors.